Patient Safety And Medication Administration

Patient Safety And Medication Administration
To understand why nurses make medication errors, Agyemang &amp. While (2010, 383) admonished the need to relate medication errors to the processes involved in medication administration, which are prescribing, dispensing, transcribing, and administration of medications. The implication that is developed from this point is that at each stage of the process, there is the likelihood of errors occurring at each stage if the real causes of the errors are not identified and curtailed (Murray, Ritchey, Jingwei and Wanzu, 2009, p. 757). For example in a study by Matt G. (2013, p. 32), it was found that at the prescribing stage of the medication administration process, lack of attention to detail by nurses lead to the commonest form of errors at this stage, which is the error of giving wrong drug information. Today, nurses are found to make prescription related errors from several contexts including the use of protocols, order sets, and computerized drug information systems (Mônica et al., 2011, p. 224).
Whiles dispensing also, there are errors that have been noted to occur (Weissmann et al., 2013). At this stage, Moura, Prado and Acurcio (2011, p. 310) observed that the commonest reason that leads to nurses making medication errors is the issue of look-alike and sound-alike labels of medication, which leads to nurses giving the wrong medication during dispensing. Indeed, within the period of 2003 to 2006, there were over 25,530 cases of dispensing errors that were reported to the Medication Errors Reporting Program as a result of nursing giving out wrong medication based on confusion with drug names or labels (Weissmann et al., 2013). A number of interventions have been recommended on ways to stopping this form of error, including one that Murray et al. (2009, p. 757) found to be most effective. This was the need for health facilities to have their own unit-dose packages that solve similarity differences from the original packages of drugs (Hossein et al., 2012).
Transcribing of medicine takes place in two major forms, which are through handwriting and computer inputting (Mônica et al., 2011, p. 225). In any of these cases, there was a study by Meng-Ting et al. (2010, p. 258) which established frequent cases of errors. Omalhassan et al. (2009, p. 389) on the other hand argued that the forms and reasons leading to errors during transcribing are different when basing these on handwritten transcribing or computer typed transcribing. While using handwriting, misspelling, wrong interpretation of writing and wrongful representation of figures have been noted to be examples of the commonest forms of errors (Hossein et al., 2012). When computers are used, Matt G. (2013, p. 28) noted that there is the possibility of the computer automatically changing or attempting to correct a spelling, which may lead to error with spelling if not detected. Cross checking with completed transcribing processes was therefore mentioned by several nurses as the means by which they avoid errors at this point (Hossein et al., 2012).
At the administration stage also, Moura, Prado and Acurcio (2011, p. 314) warned that errors are still possible even if all the aforementioned processes have been carried out successfully. In the light of this, Murray et al. (2009, p. 761) saw that the issue of poor supervision on the part of nurses over patients whiles administering drug is a major cause of error as it leads to wrong dosage. This means that at the transition stage where the nurse leaves the drug with the patient, it is possible for the patient to either undertake or overtake the drug if close monitoring is not in place (Omalhassan et al. (2009, p. 391). Meng-Ting et al. (2010, p. 264) also attributed errors at the administration stage to wrongful combination of drug types. This situation occurs when unsuitable drug types are paired with each other and administered to patients (Hossein et al., 2012).
References
Matt G. (2013). Independent nurse consultant. Prescribing and medicines management. Nursing Standard. 27(31), 28-32. doi:10.1197/jamia.M1232.
Meng-Ting W., Chen-Yi S., Agnes L. F. C., Pei-Wen L., Hsin-Bang L., and Yu-Juei H. (2010). Risk of digoxin intoxication in heart failure patients exposed to digoxin–diuretic interactions: a population-based study. British Journal of Clinical Pharmacology. 70(2): 258–267. doi: 10.1186/175-7682-4-32.
Mônica M., Claudia T., Walter M., and Ana Luiza B Pavão. (2011). Hospital deaths and adverse events in Brazil. BMC Health Services Res. 11(3): 223-226. DOI 10.1007/s11096-010-9433-6.
Moura C, Prado N. and Acurcio F. (2011). Potential drug-drug interactions associated with prolonged stays in the intensive care unit: a retrospective cohort study. Clinical Drug Investigation .31(5):309-16. doi: 11.2086/033-1282-4-34
Murray D. M., Ritchey M. E., Jingwei W. and Wanzu T. (2009). Effect of a Pharmacist on adverse drug events and medication errors in outpatients with cardiovascular diseases. Arch Intern Med. 169(8):757-763. doi: 09.1236/163-7872-4-82
Omalhassan A., Yahaya H., Azmi S., Ahmed A., Noorizan A. A. and Omar I. (2009). Incidence of risk factors for developing hyperkalemia when using ACE inhibitors in cardiovascular diseases. Pharmacy World &amp. Science, 31(3), 387-393. doi:09.3497/jamia.M2121
Weissmann N, Gerigk B and Kocer Ö, et al. (2013). Hypoxia-induced pulmonary hypertension: different impact of iloprost, sildenafil, and nitric oxide. Respiratory Med. 101(10):2125–2132.
Hossein B, Kronmal R., Bluemke D. A., Olson J., Shea S., Kiang L., Burke L. G. and João A. C. L. (2012). Differences in the Incidence of Congestive Heart Failure by Ethnicity. Arch Intern Med. 168(19): 2138–2145. doi:10.1001/archinte.168.19.2138.